Alert archive / Alabama / Tornado Warnings in 2003
Tornado Warning 32, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 6, 2003, 11:04 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 11:04 PM CDT (04:04 UTC)
- Expired
- May 6, 2003, 11:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2657 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 070404 TORHUN ALC033-059-070445- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1101 PM CDT TUE MAY 6 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 1145 PM CDT * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG INDICATIONS OF A TORNADO 15 MILES WEST OF RED BAY...MOVING NORTHEAST AT 35 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...WHITE OAK...LITTLEVILLE AND TUSCUMBIA. THIS TORNADO WARNING IS AN UPGRADE TO THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR FRANKLIN COUNTY. THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN YOU AND THE OUTSIDE. LAT...LON 3449 8846 3436 8831 3467 8773 3485 8798 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 6, 3:00 PM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, May 6, 3:00 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT TUE MAY 6 2003
A LULL IN THE ACTION WELCOMED...WHICH GIVE A BIT OF TIME TO UPDATE/
CREATE THE EVENING FORECAST PACKAGE. THE NORTH AMERICAN VIEW OF
WATER VAPOR/INFRARED INDICATED A SURGE OF SUBTROPICAL MOISTURE
HEADED FROM SOUTH OF THE BAJA TO THE SE LOWER 48. SOME OF THIS
MOISTURE VIA THE VISIBLE SPECTRUM SHOWS A BAND OF THICKER...HIGHER
CLOUDS HEADED THIS WAY FROM THE PINEY WOODS TO EAST OF MERIDIAN.
19Z SURFACE MAP AND VISIBLE SATELLITE ANIMATION SUGGESTS A BOUNDARY
EXTENDING EAST/WEST FROM NEAR TUSCULLOSA TO SOUTH OF FORT PAYNE.
FEWER CLOUDS OVER THE NW COUNTIES HAVE HELPED HIGH TEMPS THUS FAR
WARMER THAN PREVIOUS THOUGHTS LATE THIS MORNING.
WILL MAKE FEW CHANGES PLANNED TO THE ON-GOING FORECASTS. WITH CURRENT
THINKING...THIS QUIET TIME BETWEEN THE STORMS COULD GO AWAY LATER
THIS AFTERNOON AND THIS EVENING. 18Z SOUNDING NWS BMX SHOWS CAPES
FOR THE CENTRAL PART OF THE STATE IN THE 3400 J/KG...WHILE BUF
SOUNDINGS FROM THE ETA WERE RISING TO THE 3K RANGE NEXT HOUR...AND
STAYING ABOVE 1K THROUGH 10 PM.
WITH ADDITIONAL RAINS EXPECTED...WE WILL CONTINUE THE FLOOD WATCH
TONIGHT THROUGH WEDNESDAY. MODEL OUTPUT CONCERNING QPF WAS NOT
CONSISTENT. THE MM5 IS SUGGESTING ANOTHER SHOT OF CONVECTION
CENTERED ABOUT A DAY FOR NOW. THE ETA/NGM/AVN SUGGEST AGAIN MORE
RAINS AGAIN OVERNIGHT...WITH MORE SCATTERED COVERAGE TOMORROW.
FOR THE EXTENDED...WILL END THE PRECIP IN THE UPCOMING ZONES AFTER
THURSDAY...AND HOPEFULLY CONTINUE A DRY CAST THROUGH SUNDAY. THEN
MORE PRECIP NEXT MONDAY AND TUESDAY.
FIRST GUESS TEMPS AND POPS FOLLOW...
HSV 67/82 65/83 68 5532
MSL 68/81 65/84 68 5532
CUL 69/83 67/88 68 5532
FTP 66/82 66/83 67 6532
.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 7 PM TODAY.
FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH WEDNESDAY.
BOYDHazardous weather outlook, May 6, 9:41 PM CDT, 1 hour 23 minutes before
ALZ001>010-016-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 941 PM CDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS PARTS NORTHERN MISSISSIPPI AND EVENTUALLY ACROSS NORTHERN ALABAMA OVER THE NEXT SEVERAL HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A BETTER CHANCE OF THUNDERSTORMS BEGINNING LATE TONIGHT AS ANOTHER LARGE THUNDERSTORM COMPLEX PUSHES EAST TOWARD THE AREA. STRONG TO SEVERE THUNDERSTORMS...ALONG WITH A PERIOD OF HEAVY RAINFALL WILL BE A POSSIBILITY THROUGH WEDNESDAY MORNING. FLASH FLOODING WILL CONTINUE TO BE A MAJOR THREAT AS THIS PRECIPITATION DEVELOPS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... AN AREA OF RAIN AND THUNDERSTORMS WILL LIKELY BE ONGOING THROUGH AT LEAST THE LATE MORNING HOURS ON WEDNESDAY. PRECIPITATION WILL BE TAPERING OFF BY THE AFTERNOON HOURS. ADDITIONAL PRECIPITATION IS POSSIBLE INTO THE DAY ON THURSDAY AS A FRONTAL BOUNDARY MOVES INTO THE TENNESSEE VALLEY. DRIER WEATHER RETURNS BY FRIDAY AND SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT THROUGH EARLY AFTERNOON WEDNESDAY. MR
In the hours before
Special weather statement, May 6, 9:43 PM CDT, 1 hour 21 minutes before
ALZ003-004-070400- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 943 PM CDT TUE MAY 6 2003 A STRONG THUNDERSTORM WILL MOVE ACROSS LAWRENCE COUNTY THROUGH 11 PM. GUSTY WINDS TO 30 MPH...SMALL HAIL...AND TORRENTIAL DOWNPOURS WILL BE LIKELY. THE GROUND IS ALREADY SATURATED SO ANY ADDITIONAL RAINFALL WILL RUN OFF QUICKLY.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:47 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 24 min |
| May 6, 10:16 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| May 6, 10:23 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 37 min |
| May 6, 10:36 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| May 6, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 43 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 42 min |
| May 6, 11:01 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 44 min |
| May 7, 8:20 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 4 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 4 hr |
| May 7, 10:52 AM CDT | Flash Flood Warning | HUN | Jackson, Marshall | 3 hr |
| May 7, 11:43 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 7, 12:45 PM CDT | Flash Flood Warning | HUN | Madison | 4 hr |
Nearby
Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.